Article

Radiopaque pulmonary arteries on chest radiography.

Department of Radiology, Hospital Universitario Marqués de Valdecilla, Santander, Cantabria, Spain.
Journal of Thoracic Imaging (Impact Factor: 1.26). 11/2004; 19(4):264-6. DOI: 10.1097/01.rti.0000141351.93631.2b
Source: PubMed

ABSTRACT We report a case of a 58-year-old male with cirrhosis and upper gastrointestinal bleeding who developed multiple lipiodol pulmonary emboli after endoscopic injection sclerotherapy for gastric variceal bleeding. The patient did not have any respiratory symptoms after the sclerotherapy. A chest radiograph, obtained 1 day after the procedure for the evaluation of fever, demonstrated multiple tubular radiopacities in both hilar regions. CT confirmed the existence of multiple radiopaque emboli within the main pulmonary arteries, a small pleural effusion, and no evidence of associated pulmonary parenchymal changes. The patient had no further symptoms, and the radiologic opacities persisted on radiographs obtained 3 months later.

0 Bookmarks
 · 
68 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Bleeding from esophageal and gastric varices remains a significant cause of morbidity and mortality for patients with liver cirrhosis. Currently, therapeutic strategies for gastric variceal bleeding include transjugular intrahepatic portosystemic shunt, cyanoacrylate sclerotherapy and hepatic transplantation. Though relatively safe and efficacious, endoscopic sclerotherapy using cyanoacrylate has known complications including infection, bleeding, and distal embolization. This case report describes a patient who became febrile and tachycardic following sclerotherapy and subsequently had an abnormal chest radiograph that prompted further evaluation for pulmonary embolization of the sclerosant. The focuses of this report are the computed tomographic and radiographic findings associated with 2-octyl-cyanoacrylate/lipiodol pulmonary embolization.
    Journal of Radiology Case Reports 01/2012; 6(2):17-22.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Pleuropulmonary complications after endoscopic injection sclerotherapy for treatment of esophagogastric varices are not uncommon but are usually mild and self-limited. Herein we report a male patient with liver cirrhosis who underwent endoscopic injection sclerotherapy, using a mixture of n-butyl-2-cyanoacrylate and ethiodized oil for obliteration of gastric varices. After the procedure, he developed moderate amount of left pleural effusion that persisted for a period of time and required thoracentesis and medical treatment. We believed that the inadvertent retrograde reflux of the embolized glue and ethiodized oil via the portosystemic venous collateral into the left pleura might be the possible mechanism for the development of left pleural effusion as the droplets of ethiodized oil were seen along the left pleura on the imaging studies.
    Respiratory Medicine 05/2007; 101(4):859-62. · 2.59 Impact Factor